Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 16, 2004
A1c (Glycohemoglobin, HgbA1c), Daily Care
Question from Newportville, Pennsylvania, USA:
My son just recently saw his endocrinologist and his A1c was a 9.4. I was shocked at this number. I knew his level would be high, but I didn't expect the number to be this high. His last A1c was a 9.1, but he was experiencing illness at the last test. They believe his body might be resisting insulin due to lack of exercise and the fact that his blood sugars are elevated too often and are harder to bring down over a period of time. They increased his morning dose of Humalog an extra two units on top of his regular dose and his dinner NPH was raised an extra two units on top of his usual dose. He has increased his activity to walking on a treadmill for 10 minutes a day, but he still is experiencing highs that we cannot explain. Should I be concerned or maybe seek another opinion?
Unfortunately, I cannot give you a more elaborate answer without knowing the age of your son, his meal plan, and understanding who actually supervises his insulin. In general, glucose control hinges on a good balance of meal planning, insulin administration, and exercise. The more active you are, then in general, the less insulin is required. The effects of exercise tend to be longer termed, meaning the exercise he does this evening may have more beneficial effects on his glucose tonight.
Is he on a typical “three meal with three snacks” meal plan? If so, then you might wish to discuss with your diabetes team about the use of Humalog. Humalog is good to cover a meal but it typically does not last long enough to cover a snack a few hours later. Your letter indicates that he gets Humalog “extra two units on top of his regular dose.” I presume you mean on top of his usual dose and that he does not typically get Regular insulin.
I think you need only work with your diabetes team, especially the nutritionist. Based on what you have provided, I think that you are getting good advice. If you wish a second opinion, I’d think that your regular doctor would certainly be willing to support you. Sometimes insurance will not pay and it may be an out-of-pocket expense.